On approximation of maps into real algebraic homogeneous spaces

Jacek Bochnak, Wojciech Kucharz, János Kollár

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

Let X be a real algebraic variety (resp. nonsingular real algebraic variety) and let Y be a homogeneous space for some linear real algebraic group. We prove that a continuous (resp. C) map f:X→Y can be approximated by regular maps in the C0 (resp. C) topology if and only if it is homotopic to a regular map. Taking Y=Sp, the unit p-dimensional sphere, we obtain solutions of several problems that have been open since the 1980's and which concern approximation of maps with values in the unit spheres. This has several consequences for approximation of maps between unit spheres. For example, we prove that for every positive integer n every C map from Sn into Sn can be approximated by regular maps in the C topology. Up to now such a result has only been known for five special values of n, namely, n=1,2,3,4 or 7.

Original languageEnglish (US)
Pages (from-to)111-134
Number of pages24
JournalJournal des Mathematiques Pures et Appliquees
Volume161
DOIs
StatePublished - May 2022

All Science Journal Classification (ASJC) codes

  • General Mathematics
  • Applied Mathematics

Keywords

  • Approximation
  • Homogeneous space
  • Homotopy
  • Real algebraic variety
  • Regular map

Fingerprint

Dive into the research topics of 'On approximation of maps into real algebraic homogeneous spaces'. Together they form a unique fingerprint.

Cite this